• Has anyone who has undergone chemo and radiation treatment suffered from severe itching after treatment is completed?

    Asked by grandmaann on Friday, November 16, 2018

    Has anyone who has undergone chemo and radiation treatment suffered from severe itching after treatment is completed?

    My right arm (breast cancer in my right breast) has been terribly itchy since I completed radiation over a month ago. There doesn't seem to be a rash on my arm but it itches all the time especially at night. I have tried creams and anti itch lotions along with benadryl pills but nothing helps.

    5 Answers from the Community

    5 answers
    • GregP_WN's Avatar
      GregP_WN

      I had head and neck cancer (tonsil) and had a severe amount of itching on my neck. Mostly mine was from the nerves trying to grow back that had been cut. My doctor said the itching would stop as soon as the nerves reached where they were trying to go to.

      28 days ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      Seems like my radiation spot itched for a little while, but i can't remember for sure. My skin was itching from my Opdivo treatments to the point that i was scratching it off. My doctor offered to prescribe some steroids to help control the itching. Don't know if that would temporarily help what you are enduring.

      I didn't want steroids because i didn't want to gain any more weight. I did have some body butter i made that had patchouli essential oil in it. People didn't much care for the smell, but it calmed the itching when nothing else would. Unfortunately, i am nearly out and no longer remember what the recipe is.

      28 days ago
    • gpgirl70's Avatar
      gpgirl70

      I get really annoying itching on my chest and under my arm. Not sure if it is due to radiation or bilateral mastectomy surgery. My neurologist prescribed a nidocaine cream and I use that when I have itching that has no apparent cause and when it is near the radiation/surgery site. It works wonders.

      27 days ago
    • BarbarainBham's Avatar
      BarbarainBham

      I would call my doctor's office, in case it's a symptom of lymphedema, which you would want to catch early.

      25 days ago
    • grandmaann's Avatar
      grandmaann

      I have talked to my doctor about it and he just told me to use over the counter ointments that contain benadryl - he didn't seem to worried about it but it is driving me crazy. Night time is the worst. Up several times a night to put some sort of cream on my arm. I see my doctor tomorrow for infusions and I think I will try again to get something!

      25 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.